Tylenol or acetaminophen with vaccines…should you or shouldn’t you?
Think twice before giving your child Tylenol or acetaminophen BEFORE their shots!
When my kids were little, a dose of Tylenol or acetaminophen (generic Tylenol) was just routine either immediately before a vaccine or immediately after. I hated to see my baby fussy and feverish after a vaccine, so I was armed with Tylenol before every shot. I often gave that advice to parents of children receiving routine vaccines too. Acetaminophen is a great choice for kids who are not feeling well and are uncomfortable during an illness with fever or are experiencing pain from teething or ear infections. It turns out that it might not be a good choice for kids routinely before or after vaccines. A study published in 2009 tells us that preventing the fever that often happens with vaccines may also prevent some of the immune response of your child. Fever is a body’s reaction to a virus or bacteria and a fever after vaccines shows that the vaccine is working! That vaccine has sent a message to your child’s body to build immunity to that disease; so we don’t want to stop that immune response with acetaminophen or Tylenol.
Easier said than done, right? It is hard for a parent to see their child uncomfortable after a vaccine and fever causes anxiety in many parents. However, after reading the results of the study, it might be easier for parents to skip that Tylenol! The study published in The Lancet had these results:
- High fevers were uncommon in infants after vaccines. Less than 1% had a fever over 103.
- Low-grade fevers or temperatures around 100 were very common. 42% of babies that received Tylenol and 66% of babies who did not have Tylenol developed a low-grade fever.
- Babies who were given Tylenol had a lower immune response to the vaccine. The study found lower concentrations of antibodies in those babies that had received Tylenol routinely.
Remember, a fever is a body’s natural response to a vaccine…we want your child to develop antibodies to the disease we are trying to prevent with the vaccine. The fever shows us the vaccine is working! We don’t want to use a medicine that might prevent the vaccine from doing its job! So, my advice is:
- Don’t give Tylenol or acetaminophen before your child receives vaccines. This may decrease your child’s immune response. A low-grade fever is a normal response to a vaccine.
- Give Tylenol or acetaminophen only if your child is very fussy, seems uncomfortable or has a fever of 101 or higher after a vaccine. Mom and Dad, you know your child best…you can tell if they are not feeling well after a vaccine!
- Fever causes fear for many parents, I hated fevers in my kids too! Have a conversation with your child’s pediatrician about ways to make your child comfortable after vaccines and what his or her recommendation is for treating fever after a vaccine.
If you have given Tylenol routinely for your child’s shots, as I did, don’t worry! This study did not prove that these babies did not develop immunity to the disease and were unprotected, it only showed that Tylenol or acetaminophen resulted in a decreased immune response. After learning this, my advice is: let your child’s body do its job…wait on the Tylenol and comfort your baby with lots of snuggles and TLC those first 24 to 48 hours after shots. Give the Tylenol or acetaminophen only when necessary.
As with many parenting tips, things change as we learn new information. Changing recommendations doesn’t mean we had been doing anything wrong in the past; we are now just doing things more correctly based on new information. So, think twice before you reach for the acetaminophen or Tylenol routinely before or after shots…use it only when really needed!
Take a breath, enjoy the joyful moments of each day, and remember you don’t have to be perfect to be the perfect parent.